Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Got 21 day progesterone levels. Having heavy and painful periods. On progest cream. Anything wrong?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
I just got my 21 day progesterone levels and they were 2.5... I start spotting on day 16 and have very heavy and painful periods. My dr put me on 50 mg pf progest cream. Is this too much?
Posted Thu, 7 Nov 2013 in Pregnancy
Answered by Dr. Kulsoom Qureshi 36 minutes later
Brief Answer:
Dose is high but may be indicated sometimes

Detailed Answer:
Thanks for consulting us.
Normal levels of progesterone on Day-21 is 30nmol/ (9.45ng/ml). This indicate ovulation has occurred. Levels less than 3nmol/l ( 0.945ng/ml)indicate no ovulation in previous 14 days. You have not mentioned the units in which your lab measured serum progesterone levels, so, it is not possible for me to comment on it.
Spotting on Day 16 is surely not normal & is a cause of concern. You should have a pelvic ultrasound to find out the cause.
It is true that your dose of progesterone cream is very high ( about twice the usual dose) but the dose prescribed to a particular women depends upon the diagnosis & the aim for which it is given.
The aim of high dose progesterone could be to cause endometrial atrophy & thus to stop heavy periods. Your treating doctor is probably in a better position to justify the dose given to you as the diagnosis is obvious to him/ her.
Hope this clears your query. Please contact back if you need further help.
Wish you good health.
Take care.

Above answer was peer-reviewed by
Follow-up: Got 21 day progesterone levels. Having heavy and painful periods. On progest cream. Anything wrong? 9 hours later
It was 2.5 nmol/l. I had an ultrasounds and all was well. I want to half the dose because i get depression at that high of a dose. I just wanted to indeed check that this was a high dose. Her aim was just to increase my levels and stop the spotting
Answered by Dr. Kulsoom Qureshi 26 hours later
Brief Answer:
Please donot alter dose without doctors opinion.

Detailed Answer:
Thanks for your response & very sorry for the late reply.
Your progesterone levels was pretty low for Day-21 & indicate no ovulation in that cycle.
This is really good that you understand your medicines & the potential side effects but it is always good practice to discuss the matter with the prescribing doctor. This will save you from any potential ill effects of the dose reduction.
Hope I made my point clear to you.
Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor